Lamictal withdrawal: fatigue & insomnia

I'm having the weirdest combo of side effects on this. I'm tired all the time, but I can't get to sleep easily no matter how hard I try. Then when I do sleep, it's craptastic and it feels like I never slept in the first place. Anyone else experienced this or heard of anyone who's experienced this? It's wearing me out and causing me to suffer from a lack of patience.

Advertisements

Antidepressant rankings: Zoloft and Lexapro considered best overall

A number of antidepressants were recently ranked in different surveys:

Zoloft and Lexapro came in first for a combination of effectiveness and fewer side effects, followed by Prozac (fluoxetine), Paxil (paroxetine), Cymbalta, and Luvox among others.

The first was efficacy — or how likely patients were to experience the desired effects of the drug.

Efficacy:

1. Remeron (Mirtazapine)
2. Lexapro (Escitalopram)
3. Effexor (Venlafaxine)
4. Zoloft (Sertraline)
5. Celexa (Citalopram)
6. Wellbutrin (Buproprion)
7. Paxil (Paroxetine)
8. Savella (Milnacipran)
9. Prozac (Fluoxetine)
10. Cymbalta (Duloxetine)
11. Luvox (Fluvoxamine)
12. Vestra (Reboxetine)

The second was acceptability — the likelihood that a patient would continue using a drug for the duration of the study (it is generally assumed that a high ratio of patients dropping out indicates the presence of undesirable side effects for a drug).

Acceptability:

1. Zoloft (Sertraline)
2. Lexapro (Escitalopram)
3. Wellbutrin (Buproprion)
4. Celexa (Citalopram)
5. Prozac (Fluoxetine)
6. Savella (Milnacipran)
7.
Remeron (Mirtazapine)
8. Effexor (Venlafaxine)
9. Paxil (Paroxetine)
10. Cymbalta (Duloxetine)
11. Luvox (Fluvoxamine)
12. Vestra (Reboxetine)

antidepressantsMy experience with Lexapro was a disaster and I’ve written about Zoloft’s connection with irritability and rage. Paxil’s side effects are especially rough (see Bob Fiddaman’s Seroxat page) while Effexor’s withdrawal effects proved to be significantly challgenging. Although Prozac offset Effexor’s withdrawal symptoms, it causes severe somnolence that can impair cognitive functioning. And last but not least, Cymbalta contributed to the unfortunate death of Traci Johnson who had no history of depression.

These drugs may be effective for many people but it’s still a guessing game. Dr. Mark I. Levy, quoted in ABC News’s article on the rankings, mentioned that while psychiatrists may not have much use for the rankings, he sees them as beneficial for primary care physicians. And Dr. Harold G. Koenig, a professor at Duke University Medical Center, adds:

“I would be likely to start patients on either Zoloft [because it’s cheaper] or Lexapro … Unfortunately, that is almost none of my patients. By the time they get to me [a psychiatrist], the primary-care doctors have tried Zoloft and other antidepressants, so my patient are not the “new to medication” kind of patients,” he said.

I won’t rehash my thoughts on PCPs prescribing antidepressants and other psych meds. You can read about them here.

Coming off of Lamictal (lamotrigine)

Medication

I am officially joining the ranks of those who are facing the challenge of Lamictal withdrawal.

On Wednesday, I went to see my psychiatrist with a plan to come off of Lamictal:

  • 150 mg for 3 months
  • 100 mg for 3 months
  • 75 mg for 3 months
  • 50 mg for 3 months
  • 25 mg for 3 months
  • 12.5 mg (depending on whether my side effects on the 25 mg are bad)

I told him that my husband and I were looking to have a child sometime next year and that I’d like to taper off of Lamictal but was open to the possibility of getting back on it should I encounter severe suicidal ideation and mixed episodes. He warned me against it and thought it was a bad idea.

He proceeded to say that it’s a maintenance medication, I have a lifelong disorder, it won’t just go away, my symptoms would probably return, I have a higher risk of attempting suicide, blah blah blah — am I aware of all these risks?

He explained people with bipolar depression after coming off of meds can actually be worse, undergo severe depressive episodes, have more suicide attempts, and yadda yadda yadda. To sum it all up, I was risking my life just to get off of Lamictal.

My pdoc was trying to scare me into staying medicated.

He then added if I really wanted to come off of my meds, I could “just stop.”

WHAT?! My eyes flew open.

He stated he’d had patients who had stopped cold turkey without a problem. According to him, anticonvulsants don’t have severe withdrawal effects.

WHAT?! His advice just flies in the face of what most doctors recommend. In fact, quitting Lamictal immediately increases the risk of seizures, which is exactly what I’m afraid of.

Philip’s experience and Gianna’s experience along with the comments on each blog are proof that many people have experienced tremendous withdrawal effects from decreasing Lamictal’s dosage. In the past, I’ve quit Paxil and Lexapro cold turkey — both with not-so-good results to put it mildly.

I insisted that I wanted to come off of it slowly so he said I could just cut my 200 mg pills in half and jump down to 100 mg and stop after 2 weeks.

For real? Two weeks, doc? I had a plan that would take me over a year and you’re reducing it to a mere two weeks? On 100 mg dosage?

Again, I insisted that I wanted to take more time. He reluctantly wrote me a 30-day prescription for 100 mg and said since I was off the medication, I had no need to see him anymore. “Good luck,” he flatly told me.

When I came home after the appointment (and a bitching session to my husband), I remembered that I’d stashed a few 150 mg pills away sometime ago after I jumped back up to 200. So as of Wednesday, my arsenal included:

  • A bottle of six 150 mg pills
  • A bottle twenty-five 200 mg pills
  • A prescription for thirty 100 mg pills

I dropped down to the 150 mg on Wednesday and have been doing all right so far. I intend to keep myself at 150 mg (cutting the 200 mg and the 100 mg in half) for at least 2 weeks, then drop down to 75 mg for 2 weeks and then 50 mg for 2 weeks. I’m most worried about coming off of the 25 mg. This is a way more accelerated plan that I hoped for but I’ve got to work with the cards that I’m dealt.

We’ll see what happens.

Blog worth checking out

Holly Finch’s blog “Am I Still Me?” is worth taking a look at. She was a survivor in the London bombing that occurred on July 7, 2005 and as a result, blogs about her daily life while suffering from PTSD.

She recently blogged about coming off citalopram (U.S. trademark name: Celexa) and is experiencing some awful withdrawal effects. This makes me glad that I skipped Celexa in the hospital before I met my doctor. He recommended Effexor instead.

Not that it makes a difference really. I just had the privilege of not having two withdrawal symptoms in succession.

My semi-daily fluoxetine update

Okay, the brain shivers are gone. Completely. I still get some vertigo and light-headedness but it happens maybe three times a day max. So fluoxetine has eliminated some of the effects.

I wasn’t prepared for fluoxetine’s side effects, however. And boy, it’s got some kickers.

Since I was on an incredibly low dosage (10-20 mg), there weren’t many side effects.
But boy, is somnolence kicking my butt.

After becoming used to waking up before I’m supposed to, now I’m having the opposite problem: I can’t get up at all. I need my husband to drag me out of bed. And since he’s so nice, he doesn’t do that either.

Argh. As of Friday night, I’ve stopped taking fluoxetine so I’m praying to God that these side effects will go away. I hate somnolence. I’ve had that issue with hydroxyzine (Atarax) and it’s the same reason that I refuse to take quetiapine (Seroquel). I’m getting sleepy right now. If I can get up before noon, I’ll be so freakin’ lucky.

The metabolism aspect of fluoxetine doesn’t make me jump for joy.  According to my favorite “reputable” site, wikipedia:

“Fluoxetine is metabolised to norfluoxetine, and it may take up to 1 to 2 months for the active drug substance to disappear from the body.”

I don’t know if I can tolerate somnolence for 1-2 months. I hope the side effects from this is out of my system by the end of the week.

Come to think of it: somnolence vs. brain shivers?

I’ll take somnolence ANY DAY.